MRCP 2 Question 19

A 24 year old following her PhD in chemistry is working in a laboratory when a mercury-containing solvent was accidentally spilled over her desk top. She inhaled the vapour.

She started coughing and soon after was severely nauseated .She was urgently admitted to the emergency department complaining of a tight feeling in her chest, and having difficulty with breathing.

Which is the best drug treatment for mercury poisoning?

a) penicillamine
b) hydrocortisone
c) subcutaneous adrenalin
d) glyceryltrinitrate
e) cephalosporin







ANSWER
The correct answer is A

Explanation

Penicillamine is also indicated for the treatment of copper, arsenic, lead and zinc poisoning, Wilson's disease and cystinuria

Mercury may still be an occupational hazard for people working in medical care facilities. If mercury vapor is inhaled , as much as 80 percent of the inhaled mercury may be absorbed into the bloodstream.

The biological half-life of mercury is 60 days. Thus,the body burden will remain for at least a few months.

Very high exposures to mercury vapor in the air can cause acute poisoning as in this case. An outcome may be pneumonia, which can be fatal.

No comments:

Post a Comment

Got something to say? We appreciate your comments: